Letters from AFI Readers
Send us your letters: A Friend Indeed, Main Floor - 419 Graham Ave., Winnipeg MB R3C OM3 Or A Friend Indeed, P.O. Box 260, Pembina ND 58271-0260 - Or e-mail us at: firstname.lastname@example.org
Dear AFI: Thank you for the extensive coverage of endometriosis and menopause (Nov./Dec. 2003 issue). Please let your readers know that I am the author of the chapter entitled "Menopause and Endometriosis" in Endometriosis: The Complete Reference for Taking Charge of Your Health, by Mary Lou Ballweg and the Endometriosis Association, from which you drew the excerpts. We have chapters in the United States, Canada and internationally. There are also Correspondence Networks, including one on natural menopause, that connect Association members by phone, e-mail or regular mail. Contact us at email@example.com or at www.endometriosisassn.org. I look forward to future issues of AFI to support me through my own interesting journey through menopause. - Ellen Agger, Director of Special Projects, Canada, International Board of Directors, Endometriosis Association, Mahone Bay, N.S.
AFI: We are pleased to have been able to bring this important topic to our readers' attention. - The Editor
Sex, infections and vaginal lubricants
Dear AFI: I am having frequent urinary tract infections as a result of a dry vagina. I have tried Astroglide and Replens, both of which supplied temporary comfort. The 2 mg estradiol ring (Estring) gave me some relief; Estriol vaginal cream was better yet but caused breast cysts, even while using low dosages (0.5mg/gm). What odier options are available? This is an important issue for me because I have been widowed for more than a year and am wanting to establish another relationship. - SO
AFI: It appears that you have two problems, frequent urinary tract infections and a dry vagina. Both of these problems occur in menopause because the skin thins out due to a lack of estrogen, leaving you vulnerable to both conditions. If left untreated, urinary tract infections can damage your kidneys. Please ask your healthcare provider to check for any kidney or anatomy problems that could be contributing to your problem. If there is no abnormality, then basic hygiene and other practices can reduce the risk of infection. They are: wipe from front to back when you use the bathroom; drink lots of liquids; don't hold your urine for long periods of time - urinate when you get the urge; shower rather than sit in the baditub, to avoid bacteria. To increase air flow, wear cotton underwear, buy pantyhose widi cotton gussets and avoid tight-fitting underwear and pants. Eat yogurt for die healthy bacteria, which can reduce your risk for urinary and yeast infections. For vaginal dryness, Replens placed high up in the vagina is best. Combine it with die Estring for even more lubrication. Regular sexual activity with a partner or on your own (masturbation) will improve vaginal health and increase lubrication. Once you are having regular intercourse with no discomfort, you may find that you can stop using die Estring.
Is it safe to combine hormones and herbs?
Dear AFI: I was taking natural remedies for menopausal symptoms, which worked for a while but then I became desperate when they stopped working and I was suffering severely from hot flashes, night sweats, sleeplessness, migraines, not to mention irritability. With counselling from my doctor, I decided to go on hormones, 1 mg Estrace and 100 mg Prometrium. It has been a year now and I am now taking half the dosage of estrogen for another six months. But the symptoms have started to reappear. My question to you is, can I supplement the HRT with natural remedies such as black cohosh, evening primrose or any of the isoflavones such as red clover? - M.L.
Guest response, Tori Hudson, N.D.
AFI: Combining herbal and nutritional alternatives with HRT is common practice among naturopathic doctors. It is especially useful in situations like yours, in which estrogen doses are reduced over time. Adding black cohosh extract 40 mg twice daily is an option. If hot flashes or night sweats continue, red clover standardized extract 40 mg twice daily can also be helpful, as are daily supplements of soy isoflavones (50 to 100 mg), bioflavonoids (1,000 mg) and vitamin C (up to 1,000 mg). It is best to work with a practitioner knowledgeable about your specific symptoms and medical history.
Is long-term use of Fosamax safe?
Dear AFI: I have been a subscriber for seven years now and enjoy reading API, which is a breath of fresh air. My question concerns Fosamax (alendronate). Are there any studies that show the long-term effects of Fosamax? I have been taking it for five years now and think I may have derived all the benefit I am going to get from it already. Are there any sources of information that state how long a patient should take it for? What are the treatment options when it stops working? - SW
AFI: There is very little information about the long-term effects of Fosamax (alendronate). The longest published data show that it continues to help your bones by reducing risk of fractures for at least three years and that it is well-tolerated by patients for up to seven years. This does not mean that there are problems after this time. We just don't know and so there are differ ing opinions about how long alendronate should be taken. Fosamax is not your only treatment option. Talk to your healthcare provider about other medications. Of course, your lifestyle habits can help your bones, too. Daily, weight-bearing exercise such as walking or climbing stairs and adequate calcium and vitamin D intake are crucial to bone health. (See our new nutrition column on vitamin D, p. 3.) Not smoking and limiting the amount of alcohol and caffeine you drink are important, too.
* Responses to questions are intended to offer helpful information and do not replace the advice of your personal health practitioner.
Copyright Initiatives for Women's Health, Inc. Jan/Feb 2004
Provided by ProQuest Information and Learning Company. All rights Reserved